Heparin-Induced Thrombocytopenia

Heparin-Induced Thrombocytopenia is a topic covered in the Washington Manual of Medical Therapeutics.

To view the entire topic, please or .

The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:

-- The first section of this topic is shown below --

General Principles

Definition

Heparin-induced thrombocytopenia (HIT) is an acquired hypercoagulable disorder associated with the use of heparin or heparin-like products and due to autoantibodies targeting the anticoagulant and platelet factor 4 (PF4) complexes. HIT typically presents with thrombocytopenia or a decrease in platelet count by at least 50% from pre-exposure baseline after exposure to heparin products. Major complications of HIT consist of arterial and venous thromboembolic events.

Epidemiology

The incidence of HIT ranges from 0.1% to 1.0% in medical and obstetric patients receiving prophylactic and therapeutic unfractionated heparin (UFH) to >1%–5% in patients receiving prophylactic UFH after cardiothoracic surgery.1 Patients exposed only to LMWH have a low incidence of HIT.2 HIT rarely occurs in association with the synthetic pentasaccharide fondaparinux.3

Etiology

Immune-responsive patients produce autoantibodies that bind to PF4/heparin complexes, which can activate platelets, cause thrombocytopenia, and lead to clot formation through increased thrombin generation.4

-- To view the remaining sections of this topic, please or --

General Principles

Definition

Heparin-induced thrombocytopenia (HIT) is an acquired hypercoagulable disorder associated with the use of heparin or heparin-like products and due to autoantibodies targeting the anticoagulant and platelet factor 4 (PF4) complexes. HIT typically presents with thrombocytopenia or a decrease in platelet count by at least 50% from pre-exposure baseline after exposure to heparin products. Major complications of HIT consist of arterial and venous thromboembolic events.

Epidemiology

The incidence of HIT ranges from 0.1% to 1.0% in medical and obstetric patients receiving prophylactic and therapeutic unfractionated heparin (UFH) to >1%–5% in patients receiving prophylactic UFH after cardiothoracic surgery.1 Patients exposed only to LMWH have a low incidence of HIT.2 HIT rarely occurs in association with the synthetic pentasaccharide fondaparinux.3

Etiology

Immune-responsive patients produce autoantibodies that bind to PF4/heparin complexes, which can activate platelets, cause thrombocytopenia, and lead to clot formation through increased thrombin generation.4

There's more to see -- the rest of this entry is available only to subscribers.